Skip to main content
Log in

On Some Circular Distributions Induced by Inverse Stereographic Projection

Sankhya B Aims and scope Submit manuscript

Cite this article

Abstract

In earlier studies of circular data, the corresponding probability distributions considered were mostly assumed to be symmetric. However, the assumption of symmetry may not be meaningful for some data. Thus there has been increased interest, more recently, in developing skewed circular distributions. In this article we introduce three skewed circular models based on inverse stereographic projection (ISP), originally introduced by Minh and Farnum (Comput. Stat.–Theory Methods, 32, 1–9, 2003), by considering three different versions of skewed-t distribution on real line considered in the literature, namely skewed-t by Azzalini (Scand. J. Stat., 12, 171–178, 1985), two-piece skewed-t, (seemingly first considered in Gibbons and Mylroie Appl. Phys. Lett., 22, 568–569, 1973 and later by Fernández and Steel J. Amer. Statist. Assoc., 93, 359–371 1998) and skewed-t by Jones and Faddy (J. R. Stat. Soc. Ser. B (Stat. Methodol.), 65, 159–174, 2003). Unimodality and skewness of the resulting distributions are addressed in this paper. Further, real data sets are used to illustrate the application of the new models. It is found that under certain condition on the original scaling parameter, the resulting distributions may be unimodal. Furthermore, the study in this paper concludes that ISP circular distributions obtained from skewed distributions on the real line may provide an attractive alternative to other asymmetric unimodal circular distributions, especially when combined with a mixture of uniform circular distribution.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Figure 1
Figure 2
Figure 3
Figure 4
Figure 5
Figure 6
Figure 7
Figure 8
Figure 9
Figure 10
Figure 11
Figure 12

Similar content being viewed by others

References

  • Abe, T. and Pewsey, A. (2011). Sine-skewed circular distributions. Stat. Pap.,52, 683–707.

    Article  MathSciNet  Google Scholar 

  • Abe, T., Shimizu, K. and Pewsey, A. (2010). Symmetric unimodal models for directional data motivated by inverse stereographic projection. J. Japan Stat. Soc., 40, 45–61.

    Article  MathSciNet  Google Scholar 

  • Abe, T., Pewsey, A. and Shimizu, K. (2013). Extending circular distributions through transformation of argument. Ann. Inst. Stat. Math., 65, 833–858.

    Article  MathSciNet  Google Scholar 

  • Arnold, B. C. and Groeneveld, R. A. (1995). Measuring skewness with respect to the mode. Am. Stat., 49, 34–38.

    MathSciNet  Google Scholar 

  • Azzalini, A. (1985). A class of distributions which includes the normal ones. Scand. J. Stat., 12, 171–178.

    MathSciNet  MATH  Google Scholar 

  • Azzalini, A. and Capitanio, A. (2003). Distributions generated by perturbation of symmetry with emphasis on a multivariate skew t-distribution. J. R. Stat. Soc. Ser. B (Stat Methodol.), 65, 367–389.

    Article  MathSciNet  Google Scholar 

  • Bruderer, B. and Jenni, L. (1990). Migration across the alps. In Bird Migration, pp. 60–77. Springer.

  • Cartwright, D. E. (1963). The Use of Directional Spectra in Studying the Out-put of a Wave Recorder on a Moving Ship. In Ocean Wave Spectra, pp. 203–218. Prentice-Hall, Englewood Cliffs.

  • Fernandez, C. and Steel, M. F. (1998). On Bayesian modeling of fat tails and skewness. J. Amer. Statist. Assoc. 93, 359–371.

    MathSciNet  MATH  Google Scholar 

  • Fisher, N. (1993). Statistical Analysis of Circular Data. Cambridge University Press, London.

    Book  Google Scholar 

  • Gibbons, J. F. and Mylroie, S. (1973). Estimation of impurity profiles in ion-implanted amorphous targets using joined half-Gaussian distributions. Appl. Phys. Lett., 22, 568–569.

    Article  Google Scholar 

  • Holzmann, H., Munk, A., Suster, M. and Zucchini, W. (2006). Hidden markov models for circular and linear-circular time series. Environ. Ecol. Stat., 13, 325–347.

    Article  MathSciNet  Google Scholar 

  • Jammalamadaka, S. R. and SenGupta, A. (2001). Topics in Circular Statistics. World Scientific, Singapore.

    Book  Google Scholar 

  • Johnson, N. L., Kotz, S. and Balakrishnan, N. (1995). Continuous Univariate Distributions, Volume 2, 2nd Edition. Wiley, New York.

    MATH  Google Scholar 

  • Jones, M. C. (2006). A note on rescalings, reparametrizations and classes of distributions. J. Stat. Plan. Inference, 136, 3730–3733.

    Article  MathSciNet  Google Scholar 

  • Jones, M. C. and Faddy, M. J. (2003). A skew extension of the t −distribution, with applications. J. R. Stat. Soc. Ser. B (Stat. Methodol.), 65, 159–174.

    Article  MathSciNet  Google Scholar 

  • Jones, M. C. and Pewsey, A. (2012). Inverse Batschelet distributions for circular data. Biometrics, 68, 183–193.

    Article  MathSciNet  Google Scholar 

  • Kato, S. and Jones, M. C. (2010). A family of distributions on the circle with links to, and applications arising from, Möbius transformation. J. Am. Stat. Assoc., 105, 249–262.

    Article  Google Scholar 

  • Kato, S. and Jones, M. C. (2015). A tractable and interpretable four-parameter family of unimodal distributions on the circle. Biometrika, 102, 181–190.

    Article  MathSciNet  Google Scholar 

  • Mardia, K. (1972). Statistics of Directional Data. Academic Press, New York.

    MATH  Google Scholar 

  • Mardia, K. V. and Jupp, P. E. (2009). Directional Statistics. Wiley, New York.

    MATH  Google Scholar 

  • Minh, D. L. and Farnum, N. R. (2003). Using bilinear transformations to induce probability distributions. Comput. Stat.–Theory Methods, 32, 1–9.

    Article  MathSciNet  Google Scholar 

  • Pewsey, A. (2006). Modelling asymmetrically distributed circular data using the wrapped skew-normal distribution. Environ. Ecol. Stat., 13, 257–269.

    Article  MathSciNet  Google Scholar 

  • Pewsey, A. (2008). The wrapped stable family of distributions as a flexible model for circular data. Comput. Stat. Data Anal., 52, 1516–1523.

    Article  MathSciNet  Google Scholar 

  • Rosco, J., Jones, M. C. and Pewsey, A. (2011). Skew t distributions via the sinh-arcsinh transformation. Test, 20, 630–652.

    Article  MathSciNet  Google Scholar 

  • Sahu, S. K., Dey, D. K. and Branco, M. D. (2003). A new class of multivariate skew distributions with applications to Bayesian regression models. Can. J. Stat., 31, 129–150.

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgments

The partial support of this research through a Discovery Grant from NSERC, Canada to Yogendra Chaubey is gratefully acknowledged. The authors would also like to acknowledge the excellent suggestions by two reviewers, that have substantially improved the presentation and content of the paper. The authors would also like to thank Dr. Arthur Pewsey for directing us to his research web site for the data sets used in this paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yogendra P. Chaubey.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Part of this research is based on Shamal Karmaker’s M.Sc. thesis presented in the Department of Mathematics and Statistics at Concordia University.

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Chaubey, Y.P., Karmaker, S.C. On Some Circular Distributions Induced by Inverse Stereographic Projection. Sankhya B 83, 319–341 (2021). https://doi.org/10.1007/s13571-019-00201-1

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s13571-019-00201-1

Keywords and phrases

AMS (2000) subject classification

Navigation